Hail, Franklin
- When
- June 30, 1:40 PM EST
- Where
- Franklin County, St Albans
- Measured
- 1 in hail
- Reported by
- POST OFFICE
- Coordinates
- 44.817, -73.083
A strong mid-level disturbance, with a cold temperature pool aloft, moved across northern Vermont during the afternoon of the 30th. The instability generated was enough to create isolated thunderstorms across the region, including Quarter size hail (one inch diameter) in St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong mid-level disturbance, with a cold temperature pool aloft, moved across northern Vermont during the afternoon of the 30th. The instability generated was enough to create isolated thunderstorms across the region, including Quarter size hail (one inch diameter) in St. Albans.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 8:54 AM EST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 954 AM EDT FRI JUN 30 2006 OVERALL SHORT TERM FCST IN GOOD SHAPE THIS MORNING WITH ONLY A FEW MINOR CHANGES TO CLOUD COVERAGE AND PRECIP CHCS BASED ON CRNT OBS/SATL/RADAR IMAGERY. .SYNOPSIS... WATER VAPOR THIS MORNING SHOWS DEEP MID/UPPER LVL TROF ACRS NE CONUS WITH SEVERAL EMBEDDED S/WS. FIRST S/W LOCATED OVER CENTRAL/EASTERN VT IS HELPING TO ENHANCE SHOWERS WITH EMBEDDED THUNDERSTORMS ATTM. MEANWHILE...NEXT S/W ENERGY AND WEAK JET COUPLET IS LOCATED ACRS SOUTHERN CANADA AND WL MOVE ACRS NNY AND CENTRAL/NORTHERN VT THIS AFTN WITH MORE SHOWERS/THUNDERSTORMS EXPECTED. FIRST PIECE OF ENERGY COMBINED WITH SEVERAL WEAK SFC CONVERGENCE LINE HAS ENHANCED ACTIVITY THIS MORNING ACRS NORHTERN ZNS. CRNT RADAR SHOWS HEAVIEST RAIN ACRS NORTHERN CPV/FRANKLIN COUNTY WITH RADAR ESTIMATES SHOWING 1 TO 3 INCHES HAS FALLEN ACRS NORTHERN FRANKLIN COUNTY. THIS HAS CAUSED SOME MINOR FLOODING PROBLEMS THIS MORNING. && .SHORT TERM /REST OF TODAY/... WL UPDATE FCST TO MENTION MOSTLY CLOUDY SKIES ACRS NORTHERN/CENTRAL ZNS AND KEEP MENTION OF CHC POPS. STILL LOOKS GOOD FOR SOME SMALL HAIL/GUSTY WINDS ASSOCIATED WITH STRONGER CELLS. LATEST LAPS ANALYSIS SHOWS SFC BASED CAPE AXIS IN THE CPV BTWN 500-800 J/KG...ALONG WITH SOME 0-3 AND 0-6KM SHEAR. FEEL PULSE LIKE STORMS WL BE CONVECTIVE MODE TODAY...WITH LIMITED ORGANIZATION EXPECTED. GIVEN LOW WBZ HEIGHTS AND FREEZING LVL AROUND 9KFT FEEL THREAT FOR SMALL HAIL LOOKS GOOD. WL BE LOOKING FOR 50 DBZ HEIGHT BTWN 18-20KFT FOR SVR HAIL AND VIL AROUND 35. BEST CHC FOR STRONGER UPDRAFTS AND THE MOST UNSTABLE AIR WL BE ACRS THE CENTRAL CPV AND PARTS OF CENTRAL VT. SOUTHERN VT WL HAVE MORE HEATING/INSTABILITY BUT LESS ULVL DYNAMICS. OTHERWISE...TEMPS AND WINDS LOOK REASONABLE ATTM...BUT LOCAL WINDS WL VARY FROM OUTFLOW BOUNDARIES IN THE VCNTY OF THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 324 AM EDT FRI JUN 30 2006/ SHORT TERM /TODAY THROUGH SUNDAY NIGHT/... MAIN FCST WILL FEATURE ANOTHER ROUND OF SCT MAINLY AFTERNOON CONVECTION TODAY INTO EARLY THIS EVENING...THEN DRY AND SEASONABLE OVERNIGHT INTO SATURDAY BEFORE BROAD WAA AND LOW PRESSURE TRACKING EAST ACROSS SLV AFFECTS REGION WITH ADDL PCPN LATER SAT NIGHT INTO SUNDAY. LATEST SYNOPTIC MAP/SAT IMAGERY INDICATING SHORTWAVE RESPONSIBLE FOR YESTERDAY EVENING/S CONVECTION NOW IN PROCESS OF CROSSING AREA ALONG WITH MEAN 500 HPA TROUGH. HOWEVER...ADDL SHORTWAVE ENERGY REMAINS UPSTREAM...AND IS DIVING QUICKLY SOUTHEAST TOWARDS FA FROM NRN LAKES STATES. ALREADY...DECENT PVA OUT AHEAD OF THIS FEATURE INITIATING WDLY SCT CONVECTIVE ACTIVITY ACROSS FAR NRN NY AND SRN ONTARIO AT THIS HOUR. AS THIS FEATURE ADVECTS ACROSS AREA TODAY...EXPECT ANOTHER ROUND OF CONVECTIVE ACTIVITY...THOUGH NOT AS ROBUST AS YESTERDAY WITH SFC BASED CAPE AND MEAN MID LVL LAPSE RATES SOMEWHAT LOWER. NONETHELESS...STILL SOME MARGINAL 0-6KM SHEAR TO PERHAPS 40 KT...AND WITH RELATIVELY LOW WBZ HEIGHTS...WILL OPT TO MENTION GUSTY WINDS AND SMALL HAIL WITH ANY STRONGER CELLS THIS AFTERNOON. ANY REMAINING CONVECTION SHOULD END BY EARLY/MID EVENING DUE TO PASSG OF SHORTWAVE/UPPER TROUGH AND LOSS OF INSOLATION...WITH MAINLY PC AND DRY CONDS EXPECTED OVERNT. TEMPS SEASONABLY COOL RANGING GENERALLY THROUGHOUT THE 50S. WILL MAINTAIN INHERITED FCSTS IDEA OF A DRY AND SEASONABLY WARM SATURDAY UNDER AMPLE SUN AS WEAK SFC TO MID LVL ZONAL/DRY FLOW AFFECT REGION. GFS CONTINUES TO HINT AT SOME FORM OF A RESIDUAL SFC TROUGH PARKED ALONG US/CANADIAN BORDER DURING AFTERNOON ALONG WITH SOME MARGINAL SHEAR/CAPE VALUES...WHEREAS NAM/WRF SOLNS SHOW FEATURE FURTHER NORTH. WILL DISCOUNT GFS SOLN FOR NOW...BUT FUTURE SHIFTS WILL HAVE TO MONITOR TRENDS AND SEE WHETHER THIS FEATURE INDEED MATERIALIZES. IF SO...A MENTION OF PCPN MAY NEED TO BE ADDED TO NORTHERN TIER COUNTIES DURING AFTERNOON HOURS SAT. NEXT SIGNIFICANT WEATHER MAKER STILL ON TRACK TO AFFECT FA BY LATER SATURDAY NIGHT. LOW PRESSURE TRACKING EASTWARD FROM GREAT LAKES INTO SLV OVERNIGHT TO BRING BROAD WAA AND ASSOC PCPN TO MAINLY NRN HALF OF FA BY 12Z SUNDAY. AFOREMENTIONED WAA/ISENTROPIC LIFT ACROSS THESE AREAS WARRANTS A GENERAL MENTION OF LIGHT RAIN AS OPPOSED TO SHOWERS...ESP NORTH. BY SUNDAY...MUCH OF AREA TO ENTER WARM SECTOR OF SYSTEM...THUS WILL TREND PCPN TO A SHOWERY REGIME. MODEL SOUNDINGS INDICATING QUITE A BIT OF WARM AIR ALOFT. THUS WITH POTENTIAL CAPPING AND WEAK MID LVL LAPSE RATES...LIKE PREVIOUS IDEA OF MENTIONING ONLY SHOWERS AT THIS TIME...THOUGH AGAIN...THIS WILL NEED TO BE REEXAMINED AS EVENT DRAWS NEARER DUE TO GENERAL STRENGTH OF DYNAMICS. LONG TERM /MONDAY THROUGH THURSDAY/... NO CHGS TO EXTENDED PORTIONS OF FCST ATTM. LATEST OPERATIONAL GUIDANCE STILL ON TRACK INDICATING MEAN POLAR VORTEX TO REMAIN NORTH OF REGION NEAR JAMES BAY MON-WED...WITH SEVERAL SHORTWAVE FEATURES ADVECTING ESE IN MEAN CYCLONIC FLOW ACROSS NRN NEW ENGLAND. BEST CHC OF RAFL TO OCCUR LATER MONDAY NIGHT INTO FIRST HALF OF TUESDAY AS DECENT SHORTWAVE AND ASSOC SFC TROUGH AFFECT AREA...THEN TRENDING DRY BY WED AS TROUGH SLIDES INTO SRN NEW ENGLAND AND STALLS. SECONDARY SHORTWAVE/LOW PRESSURE RIDING ENE ALONG BNDRY TO AFFECT MAINLY SRN ZONES BY LATER WED INTO EARLY THU W/ADDL RAFL...OTW OPERATIONAL SOLNS NOW LEANING TOWARDS A FAIR/DRY FCST AS MEAN HIGH PRESSURE BUILDS EASTWARD FROM OHIO VALLEY STATES. AVIATION... LOW LEVEL MOISTURE OVER THE REGION EARLY IN THE PERIOD WILL ALLOW FOR THE DEVELOPMENT OF SOME LOW CLOUDS AND FOG THROUGH 12Z. THIS WILL RESULT IN IFR AND LIFR CONDITIONS WITH RESPECT TO CEILINGS AND VISIBILITIES...ESPECIALLY AT KSLK AND KMSS. OTHERWISE EXPECTING VFR CONDITIONS THROUGH EARLY AFTERNOON UNTIL THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS EXISTS. THE PRECIPITATION SHOULD BE SCATTERED IN NATURE...BUT WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. CONDITIONS WILL LOWER INTO THE MVFR CATEGORY IN THE VICINITY OF ANY THUNDERSTORMS. THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL BE FROM 17Z THROUGH ABOUT 02Z. WINDS WILL GENERALLY BE FROM THE WEST AT SPEEDS AT OR BELOW 10 KNOTS...BUT GUSTS TO 18 KNOTS WILL BE POSSIBLE OUT ACROSS THE SAINT LAWRENCE VALLEY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 405 AM EDT FRI JUN 30 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 405 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ONCE AGAIN. ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. THE MOST LIKELY TIME FOR THESE STORMS WILL BE BETWEEN 1PM AND 8PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRY WEATHER IS EXPECTED ON SATURDAY AND AGAIN ON MONDAY WITH A SERIES OF UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION SUNDAY AND LATE MONDAY NIGHT. EXPECT PRECIPITATION WITH THESE SYSTEMS. THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN EXIST ON WEDNESDAY AND THURSDAY. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING DUE TO POTENTIAL FOR GUSTY WINDS AND SMALL HAIL THREAT FROM THUNDERSTORMS. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
911 AM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 W FRANKLIN 44.98N 72.96W
06/29/2006 E0.75 INCH FRANKLIN VT POST OFFICE
0615 PM TSTM WND DMG 3 NW BAKERSFIELD 44.81N 72.85W
06/29/2006 FRANKLIN VT POST OFFICE
TREE LIMBS AND BRANCHES DOWN
&&
BROOKETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
135 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL CHIPPEWA BAY 44.44N 75.76W
06/30/2006 E1.00 INCH ST. LAWRENCE NY POST OFFICE
COVERING THE GROUND
&&
BROOKETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL HAMMOND 44.45N 75.69W
06/30/2006 E1.00 INCH ST. LAWRENCE NY POST OFFICE
&&
BROOKETThe Burlington radar (KCXX), 35 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517330.